MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0410
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior mesenteric artery (sma) using penumbra smart coils (smart coil).During the procedure, the physician successfully placed two smart coils in the target vessel using a non-penumbra microcatheter.The physician then advanced a new smart coil halfway into the microcatheter; however, the introducer sheath was sticking firmly to the pusher assembly.Therefore, the smart coil was removed.The procedure was completed using new smart coils and other coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 7.0 cm, 9.0 cm and 28.0 cm from the proximal end.The returned smart coil pusher assembly mid-joint and embolization coil was advanced out distal to the introducer sheath.The introducer sheath was moved to the proximal side of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds.The pusher assembly was able to advance through the 0.0159¿ ring gauge and the mid-joint outer diameter (od) was within specification.Conclusions: evaluation of the returned smart coil revealed a fully functional device.During the functional testing, the smart coil was able to advance through its introducer sheath and demonstration microcatheter without an issue.The reported complaint was unable to be confirmed.Further investigation revealed that the pusher assembly had kinks near its proximal end and embolization coil had offset coil winds.These damages were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8413313
Report Number3005168196-2019-00456
Device Sequence Number2205747
Product Code HCG
UDI-Device Identifier00814548015095
UDI-Public00814548015095
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/11/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/25/2023
Device Catalogue Number400SMTSFT0410
Device Lot NumberF82073
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/11/2019
Supplement Date Received by Manufacturer04/10/2019
Initial Report FDA Received Date03/12/2019
Supplement Report FDA Received Date04/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005